Alert archive / Kentucky / Flash Flood Watches in 2018

Flash Flood Watch 9, NWS Charleston, WV

July 20, 2018Carter County, Greenup County, Kentucky

NWS Charleston, WV issued this flash flood watch at Jul 20, 2018, 4:20 PM EDT for Carter County, Greenup County, Kentucky. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2018, 4:20 PM EDT (20:20 UTC)
Expired
Jul 20, 2018, 11:31 PM EDT
In force
7 hr
Issued by
NWS Charleston, WV
Flood severity
None

Counties Carter County, KY, Greenup County, KY

The radar

The Jackson,KY radar (KJKL), 98 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WGUS61 KRLX 202020
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Charleston WV
420 PM EDT Fri Jul 20 2018


KYZ101-102-210400-
/O.NEW.KRLX.FF.A.0009.180720T2020Z-180721T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup-Carter-
Including the cities of Flatwoods, Greenup, Grayson, 
and Olive Hill
420 PM EDT Fri Jul 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

The National Weather Service in Charleston has issued a

* Flash Flood Watch for a portion of northeast Kentucky, 
  including the following areas, Carter and Greenup. 

* Until midnight EDT tonight

* Strong, heavy thunderstorms will affect the area late this 
  afternoon through this evening, and into tonight. This will 
  bring heavy downpours which, in addition to heavy rainfall 
  earlier today, can cause flooding.

* Stream rises and poor drainage could cause flooding of low spots  
  along streams and in urban areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TRM
1 follow-up statement
816 
WGUS61 KRLX 210331
FFARLX

Flood Watch
National Weather Service Charleston WV
1131 PM EDT Fri Jul 20 2018


KYZ101-102-210445-
/O.CAN.KRLX.FF.A.0009.000000T0000Z-180721T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greenup-Carter-
Including the cities of Flatwoods, Greenup, Grayson, 
and Olive Hill
1131 PM EDT Fri Jul 20 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of northeast Kentucky has
been cancelled. Heaviest rainfall has ended for the night and
flash flooding is not expected.   

$$

Kistner

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 3:26 PM EDT, 54 minutes earlier.

Area forecast discussion, Jul 20, 3:26 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
326 PM EDT Fri Jul 20 2018

.SYNOPSIS...
Showers and thunderstorms expected tonight with a warm front
moving approaching the area. Low pressure surface and aloft
moves in for the weekend. Cold front arrives late next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 215 PM Friday...

Bands of showers and thunderstorms out ahead of a warm front to
our west will continue to move through the area through this
evening. Some of these storms could produce very heavy downpours
as PWs in the 1.5 to 2.0 range through the forecast period.
Stacked low pressure system currently over the western Great
Lakes will move southeast and over our area through this
weekend. Warm front from this system will be the focus for
convection later this evening and early Saturday morning for
areas along the Ohio River, Southeast Ohio and Northeast
Kentucky. All this shifts eastward over the area during the day
on Saturday as Cold front from low passes through during the day
on Saturday and stacked low pressure approaches Saturday night.
Tried to time PoPs with current convection and the rest of this
afternoon into this evening, keeping higher PoPs along the Ohio
river and points west. Generally went with consensus temps
tonight and went a tad lower on Highs for Saturday with clouds
and storms around.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 310 PM Friday...

Vertically stacked low pressure now located over Wisconsin and
will move slowly south towards SE Ohio by Sunday morning.
Showers and thunderstorms likely Sunday as the low moves down
over the region. Some showers and storms could produce heavy
rainfall which could lead to some localized flooding possible
with any downpour. PWAT values will be from 1.5 to 2 inch range
throughout the period. Following multiple rounds of rainfall
through the weekend, soils will be saturated which could lead to
more standing water in areas of poor drainage. The low pressure
will move south of the CWA by Monday which could bring more
showers and storms but not as widespread.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 310 PM Friday...

The low pressure from the short term period will hover near the
GOM and drive southerly flow and moisture through the forecast
period. An upper level trough will slowly move through the Great
Lakes area and will aid in chances of showers and storms
through Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 1015 AM Friday...

Brief MVFR/IFR in Showers and thunderstorms over the area the
rest of this afternoon and into this evening. Warm front to our
west will move into the area tonight and tomorrow. This will
keep MVFR/IFR storms in the forecast through Saturday. Timing of
this front as progresses through the region may allow a brief
window for some very patchy fog to form in the mountain valleys,
mainly affecting EKN between 06Z-12Z before storms arrive
Saturday morning.

Again MVFR/IFR in cigs/vsbys and brief wind gusts 15-25kts
possible with these storms as they pass through the region
overnight tonight and Saturday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Coverage and intensity of showers and
thunderstorms later this evening through Saturday may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR possible in showers and thunderstorms Saturday night and
Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JS/MZ
NEAR TERM...JS
SHORT TERM...MZ/JH
LONG TERM...MZ/JH
AVIATION...JS
Hazardous weather outlook, Jul 20, 12:59 PM EDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1259 PM EDT Fri Jul 20 2018

KYZ101>103-105-OHZ083-087-211700-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Lawrence OH-
1259 PM EDT Fri Jul 20 2018

This Hazardous Weather Outlook is for northeast Kentucky and
portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms could produce damaging winds and
small hail across southeast Ohio and northeast Kentucky this
afternoon through late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rounds of showers and thunderstorms could produce saturated soils
leading to localized flash flooding Saturday and Sunday. A flash
flood watch may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084>086-WVZ005>009-013-014-211700-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Gallia-Wayne-Cabell-
Mason-Jackson WV-Wood-Lincoln-Putnam-
1259 PM EDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia,
southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

An isolated severe thunderstorm could produce damaging winds and
small hail across southeast Ohio and western West Virginia this
afternoon through late evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rounds of showers and thunderstorms could produce saturated soils
leading to localized flash flooding Saturday and Sunday. A flash
flood watch may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ010-011-015>020-024>034-039-040-515>526-211700-
Dickenson-Buchanan-Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1259 PM EDT Fri Jul 20 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rounds of showers and thunderstorms could produce saturated soils
leading to localized flash flooding Saturday and Sunday. A flash
flood watch may be needed.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 20, 10:51 AM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
1051 AM EDT FRI JUL 20 2018

KYZ101-102-201530-
Greenup-Carter-
1051 AM EDT FRI JUL 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GREENUP AND
CARTER COUNTIES...

At 1051 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Vanceburg to Gates.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Carter Caves State
Park, Load, Gesling, Letitia, Carter, Grahn, Hopewell, Brushart,
Willard, Hitchins, Warnock, Soldier and Globe.

This includes Interstate 64 in Kentucky between mile markers 149 and
174.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3833 8332 3834 8323 3843 8323 3847 8319
      3849 8319 3855 8310 3866 8305 3869 8292
      3819 8289 3818 8299 3820 8301 3820 8304
      3818 8305 3823 8309 3827 8317 3823 8322
      3819 8323 3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 1451Z 260DEG 28KT 3851 8340 3825 8339

09
Special weather statement, Jul 20, 1:40 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
140 PM EDT FRI JUL 20 2018

WVZ013-015-026-201815-
Boone-Kanawha-Lincoln-
140 PM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA...EAST CENTRAL
LINCOLN AND NORTHWESTERN BOONE COUNTIES...

At 140 PM EDT, a strong thunderstorm was located near Julian, or 9
miles north of Madison, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Charleston, South Charleston, Chesapeake, Marmet, Belle, Alum Creek,
Julian, Coal Fork, Sod, Woodville, Ashford, Racine and Alkol.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 77 in West Virginia between mile markers 96 and 100.
 West Virginia Turnpike between mile markers 82 and 95.
 Route 119 between mile markers 53 and 75, and near mile marker 79.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3808 8188 3824 8196 3838 8156 3818 8146
TIME...MOT...LOC 1740Z 249DEG 32KT 3820 8182

09
Special weather statement, Jul 20, 2:14 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
214 PM EDT FRI JUL 20 2018

WVZ008-015-016-018-027-519-201845-
Calhoun-Jackson-Clay-Roane-Kanawha-Northwest Nicholas-
214 PM EDT FRI JUL 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CALHOUN...
WEST CENTRAL NICHOLAS...NORTHEASTERN KANAWHA...ROANE...SOUTHEASTERN
JACKSON AND SOUTHWESTERN CLAY COUNTIES...

At 214 PM EDT, radar indicated a broken line of strong thunderstorms
were located along a line extending from near Kenna to 7 miles east
of Sissonville to Elkview to near Coal Fork. Movement was northeast
at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Charleston, Spencer, Sissonville, Chesapeake, Marmet, Belle,
Clendenin, Cedar Grove, East Bank, Glasgow, Pinch, Glen, Coal Fork,
Elkview, Wallback, Amma, Procious, Indore, Kentuck and Left Hand.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 1 and 35.
 Interstate 77 in West Virginia between mile markers 96 and 97.
 West Virginia Turnpike between mile markers 85 and 95.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3894 8117 3828 8108 3825 8121 3826 8123
      3825 8125 3818 8157 3869 8164
TIME...MOT...LOC 1814Z 237DEG 32KT 3865 8156 3851 8151 3843 8149 3828
8151

09
Special weather statement, Jul 20, 2:49 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
249 PM EDT FRI JUL 20 2018

WVZ015-016-018-026>029-034-515>517-519-201915-
Wyoming-Calhoun-Northwest Raleigh-Clay-Roane-Southeast
Raleigh-Boone-Kanawha-Northwest Nicholas-Gilmer-Braxton-Northwest
Fayette-
249 PM EDT FRI JUL 20 2018

...A BROKEN LINE OF THUNDERSTORMS WILL AFFECT SOUTHERN
CALHOUN...WEST CENTRAL NICHOLAS...SOUTHWESTERN GILMER...EASTERN
KANAWHA... SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE...NORTHWESTERN
RALEIGH... NORTHEASTERN WYOMING...CLAY...WESTERN FAYETTE AND
SOUTHEASTERN BOONE COUNTIES...

At 248 PM EDT, radar indicated a broken line of thunderstorms were
located along a line extending from 6 miles southeast of Spencer to
near Glen to 6 miles south of Bald Knob. Movement was east at 25 mph.

Winds in excess of 35 mph are possible with these storms.

Locations impacted include...
Beckley, Fayetteville, Spencer, Clay, Oak Hill, Montgomery, Mount
Hope, Mabscott, Ansted, Oceana, Sophia, Clendenin, Glasgow, Smithers,
Gauley Bridge, Pratt, Prosperity, Burnwell, Arnoldsburg and Crab
Orchard.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 19 and 48.
 West Virginia Turnpike between mile markers 43 and 79.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3771 8171 3771 8172 3777 8168 3778 8164
      3779 8161 3780 8162 3780 8163 3783 8165
      3831 8136 3880 8139 3886 8092 3831 8089
      3764 8129
TIME...MOT...LOC 1848Z 270DEG 20KT 3873 8130 3832 8127 3778 8160

09
Special weather statement, Jul 20, 3:09 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
309 PM EDT FRI JUL 20 2018

WVZ018-019-029-201945-
Calhoun-Ritchie-Gilmer-
309 PM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...SOUTH CENTRAL
RITCHIE AND NORTHWESTERN GILMER COUNTIES...

At 308 PM EDT, a strong thunderstorm was located over Grantsville,
moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Grantsville, Big Springs, Tanner, Mount Zion and Annamoriah.

LAT...LON 3886 8087 3883 8120 3898 8123 3900 8120
      3906 8092
TIME...MOT...LOC 1908Z 254DEG 19KT 3892 8113

09
Special weather statement, Jul 20, 3:59 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
359 PM EDT FRI JUL 20 2018

WVZ028>030-039-202045-
Upshur-Lewis-Gilmer-Braxton-
359 PM EDT FRI JUL 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GILMER...CENTRAL
LEWIS...CENTRAL BRAXTON AND SOUTHWESTERN UPSHUR COUNTIES...

At 358 PM EDT, a strong thunderstorm was located 9 miles southeast of
Cedar Creek State Park, or 9 miles north of Sutton, moving northeast
at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Weston, Sutton, Gassaway, Stonewall Jackson, Cedar Creek State Park,
Burnsville, Flatwoods, Sand Fork, Stouts Mills, Sand Run, Exchange,
Heaters, Walkersville, Ireland, Cedarville and Falls Mills.

This includes Interstate 79 between mile markers 57 and 95.

Campers should seek shelter until this storm passes.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3875 8035 3873 8042 3873 8045 3874 8046
      3871 8047 3860 8077 3886 8091 3907 8050
TIME...MOT...LOC 1958Z 245DEG 19KT 3881 8072

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:51 AM EDTSpecial Weather StatementRLXCarter, Greenup39 min
Jul 20, 5:08 PM EDTSpecial Weather StatementRLXCarter, Greenup37 min
Jul 20, 5:41 PM EDTSpecial Weather StatementRLXBoyd, Lawrence34 min
Jul 20, 6:08 PM EDTSpecial Weather StatementRLXLawrence37 min

Nearby

Flash Flood Watches in Kentucky, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.